The good news is that this side effect of weight gain tends to reverse when the dosage of prednisone is taken below 10 mg/day. The fluid retention and increased appetite will also decrease as the prednisone is tapered down and discontinued. Any weight gain that happened while taking prednisone, however, will not automatically reverse itself right away. Sticking to a healthful eating plan and getting regular exercise will be needed to take off the pounds. It will be easier to do both of these things when the health problem that led to the prednisone being prescribed is either resolved or under good control.
Just as taking prednisone can cause side effects, reducing the dose may cause problems as well. Prednisone is not addicting like a narcotic, but many patients experience withdrawal symptoms as the dose is reduced. These often include muscle soreness, joint pain, fatigue, and depression. Know that these effects are also temporary and worth bearing to allow a cutback in your dose. If you experience any unusual symptoms as your prednisone dose is reduced, contact your doctor. It may be necessary to temporarily increase your steroid dose until you are feeling better and then taper the dose more slowly.